MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0408
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left posterior cerebral artery (pca) using penumbra smart coils (smart coil).During the procedure, after advancing the smart coil approximately 10 centimeters past the hub of a non-penumbra microcatheter, the smart coil and pusher assembly became stuck and the smart coil was unable to advance any further; therefore, it was removed.The physician then attempted to advance the same smart coil; however, the same issue occurred and therefore, it was removed.The procedure was then completed using a new smart coil with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 18.0 and 73.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the returned smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter, resistance maybe experienced.If the smart coil is forcefully advanced against resistance, damage such as offset coil winds may occur.The offset coil winds likely contributed to the reported inability to advance the device.During functional testing, resistance was encountered while attempting to advance the returned smart coil through a demonstration microcatheter and the coil was stuck inside the hub of the microcatheter.Further evaluation revealed kinks on the pusher assembly that were likely incidental to the reported complaint.The non-penumbra microcatheter was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8568748
Report Number3005168196-2019-00843
Device Sequence Number1638910
Product Code HCG
UDI-Device Identifier00814548015828
UDI-Public00814548015828
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/02/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2022
Device Catalogue Number400SMTHXSFT0408
Device Lot NumberF75524
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/02/2019
Supplement Date Received by Manufacturer08/06/2019
Initial Report FDA Received Date05/01/2019
Supplement Report FDA Received Date08/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR
Patient Weight70
Date Report Sent to FDA01/01/2005